Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 30, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 11, 2022, 7:56 AM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2022, 7:56 AM CDT (12:56 UTC)
- Expired
- May 11, 2022, 8:30 AM CDT
- In force
- 34 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dodge County, MN, Olmsted County, MN
The radar
The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
537 WUUS53 KARX 111256 SVRARX MNC039-109-111330- /O.NEW.KARX.SV.W.0030.220511T1256Z-220511T1330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 756 AM CDT Wed May 11 2022 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Northwestern Olmsted County in southeastern Minnesota... Northeastern Dodge County in southeastern Minnesota... * Until 830 AM CDT. * At 755 AM CDT, a severe thunderstorm was located near Pine Island, or 7 miles northeast of Mantorville, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Pine Island around 805 AM CDT. Other locations impacted by this severe thunderstorm include Concord, Highway 57 And 570th Street, Berne and Genoa. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4419 9257 4412 9255 4410 9286 4420 9286 TIME...MOT...LOC 1255Z 262DEG 22KT 4416 9270 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Peters
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:49 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 11, 6:49 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 649 AM CDT Wed May 11 2022 .DISCUSSION...(Today through Tuesday) Issued at 245 AM CDT Wed May 11 2022 Key Messages: - Persistent strong/severe storm chances today-Friday - Very Warm Thu - Records? Cooling (seasonable) for next week * TODAY STORM CHANCES: mostly west, north later in the day This morning, interaction of low level moisture return/jet just pushing north of quasi-stationary front, along with potential for weak bit of shortwave energy aloft, will trigger a few showers/storms over southern MN/northern IA, lifting north/northeast through the morning. A variety of potential outcomes via the meso/CAMS models, although most favor at least a smattering of convection. For the afternoon, juicy atmosphere with very fat CAPE profiles (MUCAPEs of 4000+ J/kg). Capping inversion still in place, although not quite as stout as the last few days. Daytime warming might not be enough to break - but any weak forcing could be. Some of the meso models show a weak area of sfc convergence (stationary front) across southwest WI which could act as a focus for convection. In addition, if some morning storms are realized, any left over outflow could serve a similar purpose. Models aren't overly enthusiastic with the chances, but if initiation does occur, the instability would fire them quickly. Not a lot of wind shear in this area to help organize development, but couldn't rule out a few pulsy stronger storms (isold severe?) with some hail risk. Stronger upper level shortwave trough/MCV progged to lift northeast out of the TX panhandle today, moving across western IA/MN this evening and then over northern WI overnight. At the sfc, stationary front currently resting from southwest IA into northeast WI, will make some progress north, edging into central MN and northern WI later this evening. The shortwave will ride across the sfc boundary, interacting with favorable moisture transport/low level jet across MN this evening. Showers/storms should blossom, moving north/northeast through the night time hours. The convection will ride along the CAPE axis and have favorable deep layer shear aiding storm development. Some strong/severe storms appear likely. Current setup could hold the higher threat just west/north of the local forecast area, but could skirt across parts of SE MN into north- central WI. * WARM THU...but cooling for the new week Very persistent signal in the models for a steamy Thu with a warm front to the north and 850 mb temps slated to climb 20+ C (925mb 25+). NAEFS/ECMWF 850 mb anomalies still hovering close to +2.5 (no change there from almost a week ago). Highs should top out in the upper 80s to lower 90s with morning lows close to 70 for some. A few records are possible, both for highs and record warm lows. In addition...with dewpoints in the mid 60s, heat indices will climb into the low to mid 90s. Air conditioning will be needed. The heat doesn't last long as cooler, more seasonable (and less humid) air moves in post the late Thu/Friday cold frontal passage. With progressive flow a loft with ridge-trough, ridge-trough coupling tracking steadily trough, some fluctuations up/down in temps are expected. Also, EC ensemble members showing a wide spread in potential outcomes when it comes to temps past next Tue...although trends generally center around the mid May normals. * THU NIGHT/FRI STORM CHANCES: strong/severe risk continues A line of strong/severe storms will be marching east across the northern plains into western portions of MN/IA by Thu evening. CAPE will be on the decrease as the line nears the local area, but the GFS/NAM still pointing to a 2000+ J/kg of MUCAPE running north-south across western WI by 06z Fri. Deeper shear will lie farther to the west while BUFKIT soundings point to an increasing low level inversion - likely making storms elevated if current progged pace holds true. Hail potential would still be there, but wind risk would become more limited. Cold front (helping to drive the line of storms) set to extend from northwest WI into central IA by Fri afternoon while its parent upper level shortwave trough lifts into southern Canada. Convergence along the front weakens as the flow/pressure gradient gets baggy. Warm/moist/unstable airmass persists ahead of the front and bufkit soundings suggest low level capping inversion could/should be overcome by late afternoon. Expectation is for storms to rapidly develop along the front, fueled by 2500-3500 J/kg SBCAPE. Strongest deep layer shear continues to hold farther west into the cooler air, but potential for 30+ kts in the 0-6km layer and 20+ kts in the 0- 3km...helping with storm organization. Low level shear is meager at best. Strong/severe storms would be likely in this setup and could produce hail rather quickly. Some wind risk too - until sfc layer starts to stabilize with loss of daytime heating. Locally, the strong/severe threat lies from northeast IA into central WI, from late afternoon into early evening. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 642 AM CDT Wed May 11 2022 Mid and high clouds from the convection over south-central Minnesota kept the MVFR clouds from developing at the TAF sites early this morning. Still some MVFR fog at KLSE, but this should dissipate by 11.14z. We will have to watch a MCV that will be lifting into southern Minnesota. At this time, it looks like it will stay just northwest of KRST this evening. Another concern for tonight is that a few CAM models suggest that a line of showers and storms will develop on the edge of cold pool to our north and northwest and this could drop far enough south to impact the TAFS. At this time, confidence was not high enough to include them in the TAFs && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Rieck AVIATION...Boyne
Hazardous weather outlook, May 11, 4:59 AM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 459 AM CDT Wed May 11 2022 IAZ010-011-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061- 121000- Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 459 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin. .DAY ONE...Today and Tonight An isolated storm is possible. Organized severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms are possible late Thursday night. A few could be strong with a hail threat. More storms are possible Friday afternoon into the evening. A few could be strong to severe with a hail and wind threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed over the next few days. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-121000- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Buffalo- 459 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and western Wisconsin .DAY ONE...Today and Tonight Scattered storms are possible. A few could become strong, potentially severe this evening. Threats include hail and wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A line of strong to severe storms will approach the area from the west late Thursday evening, weakening as they near the Mississippi River. The main threats will be large hail and damaging winds. More storms are possible Friday afternoon into the evening. A few could be strong, possibly severe, with a hail and wind threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed over the next few days. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, May 11, 7:27 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
727 AM CDT Wed May 11 2022
MNZ086-111315-
Dodge MN-
727 AM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northern Dodge
County through 815 AM CDT...
At 726 AM CDT, Doppler radar was tracking a strong thunderstorm over
West Concord, or 9 miles northwest of Dodge Center, moving east at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Dodge
County, including the following locations... County Roads 1 And 24,
Concord, Eden, County Roads 20 And 5, Highway 57 And 570th Street and
Berne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4420 9304 4420 9269 4419 9268 4412 9268
4405 9304
TIME...MOT...LOC 1226Z 254DEG 24KT 4416 9293
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PetersThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:27 AM CDT | Special Weather Statement | ARX | Dodge | 48 min |
| May 11, 8:24 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha | 51 min |
| May 11, 9:00 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 6 min |
| May 11, 9:04 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 41 min |
| May 11, 9:19 AM CDT | Special Weather Statement | ARX | Dodge | 56 min |
| May 11, 9:30 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 45 min |
| May 11, 10:04 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha, Winona | 56 min |
| May 11, 10:30 AM CDT | Special Weather Statement | ARX | Dodge | 60 min |
| May 11, 10:37 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.